Heparin Induced Thrombocytopenia (HIT) – Video Tutorial

Heparin Induced Thrombocytopenia (HIT):

Heparin is an anticoagulant agent which inhibits thrombin and it does this by activating antithrombin III, which inhibits conversion of fibrinogen to Fibrin. Since fibrin is one of the most important components of the coagulation cascade, it’s inhibition leads to decrease formation of blood cloths. Heparin Induced Thrombocytopenia should be suspected clinically when platelet counts fall below 50% from baseline 5-14 days after starting heparin, in new-onset unexplained thrombocytopenia, or with thrombosis (arterial or venous) in patients recently treated with heparin.






This video tutorial on Heparin Induced Thrombocytopenia has been provided by: Medical Institution

Heparin Induced Thrombocytopenia:
heparin-induced-thrombocytopenia-video-lecture-medical-institution

heparin induced thrombocytopenia

 

Heparin is also an immediate anticoagulant with a short half life, therefor we can use it in conditions such as:

  • Pulmonary embolism
  • Stroke
  • Deep vein thrombosis (DVT)
  • Safe to use in Pregnancy (because heparin does not cross the placenta).
Heparin side effects:
  • Bleeding
  • Osteoporosis (Give enoxaparin to patients who are already suffering from osteoporosis)
  • Heparin induced thrombocytopenia (HIT)
Mechanism of Action:

If someone receiving heparin develops a new or a worsening thrombosis or if their platelet count falls we can assume Heparin induced thrombocytopenia.

Sometimes heparin acts as a hapten by biding to Platelet factor 4 (PF4) which will causes the immune system to start producing antibodies (mostly IgG class) which will cause a complex with heparin+PF4.

This complex formation will result in platelet activation which causes formation of blood cloths leading to decrease platelet counts and eventually thrombocytopenia.

So if we have pt who suffers from HIT, he or she will be in a hypercoagulable state and at the same time they will have thrombocytopenia.

Treatment for Herparin Induced thrombocytopenia:

The first step in management of Heparin induced thrombocytopenia is to immediately stop all heparin products (including low molecular weight heparin such as enoxaparin) and obtain confirmatory laboratory testing (eg, serotonin release assay). Alternate agents such as direct thrombin inhibitors (eg, argatroban, bivalirudin) or fondaparinux  (synthetic pentasaccharide) should be given due to high risk of thrombosis.

  • Take the patient off of Heparin
  • Bivalirudin
  • Argatroban
  • Lepirodin
References for Heparin Induced Thrombocytopenia:
RATE THIS POST:

One Response

  1. Mark Ramz

Leave a Reply